Montana, 2015

Hail and Damaging Winds in Montana, July 27, 2015

July 27, 2015 · NWS GGW · 26 events in 10 counties and zones

Significant instability, a low pressure circulation over southeastern Montana, favorable winds, and warm, moist air all combined with an approaching strong upper-level storm system to quickly develop and maintain well-organized severe thunderstorms over many locations and a macroburst in the Glendive area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Significant instability, a low pressure circulation over southeastern Montana, favorable winds, and warm, moist air all combined with an approaching strong upper-level storm system to quickly develop and maintain well-organized severe thunderstorms over many locations and a macroburst in the Glendive area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 27, 2:36 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 27, 2:36 PM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
336 PM MDT MON JUL 27 2015

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
A STRONG SUMMER STORM SYSTEM WILL IMPACT NORTHEAST MONTANA TONIGHT
THROUGH TUESDAY EVENING.

CURRENTLY THE MAIN UPPER TROUGH IS SWINGING THROUGH THE NORTHERN
ROCKIES...PLACING NORTHEAST MONTANA IN A SOUTHWEST FLOW ALOFT.
THE MAIN FOCUS IS FOR THUNDERSTORMS THIS EVENING...TRANSITIONING
TO HEAVY SHOWERS OVERNIGHT. SHEAR AND INSTABILITY IS SUCH THAT
SOME STORMS THIS EVENING COULD BE SEVERE...ESPECIALLY ALONG THE
NORTH DAKOTA BORDER WHERE SHEAR AND INSTABILITY IS MORE FAVORABLE.

HEAVY RAIN CONTINUES TO BE A THREAT...ESPECIALLY FOR THOSE AREAS
THAT ALREADY SAW HEAVY PRECIP TOTALS LAST NIGHT...THUS THE FLOOD
WATCH WAS EXPANDED TO INCLUDE VALLEY AND DANIELS COUNTIES.

TUESDAY MORNING WINDS WILL QUICKLY BE ON THE UPTICK AS THE UPPER
LOW DEEPENS OVER SOUTHERN SASKATCHEWAN. MODELS CONTINUE TO DEPICT WINDS
REACHING 40 TO 60 MPH...THUS WENT AHEAD AND ISSUED A HIGH WIND
WARNING FOR ALL OF NORTHEAST MONTANA.

WINDS WILL QUICKLY DECREASE BY SUNSET ON TUESDAY AS THE STACKED
SYSTEM PUSHES OUT TO THE EAST. PRECIPITATION WILL HAVE ALL BUT
ENDED ACROSS MONTANA AS WELL...WITH JUST THE FAR NORTHEAST
POSSIBLY SEEING SOME SHOWERS DURING THE EVENING HOURS.

TUESDAY NIGHT AND WEDNESDAY WILL BE CONSIDERABLY QUIETER AS UPPER
RIDGING BEGINS TO BUILD IN FROM THE WEST.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...

THE UPPER RIDGE REBOUNDS IN THE WEST...WHICH WILL GENERATE ZONAL
TO SLIGHTLY NORTHWEST FLOW ALOFT FOR NORTHEAST MONTANA. THIS
WILL BE A GENERALLY WARM AND DRY PATTERN THROUGH THE WEEKEND. ALSO
CONTINUOUS DISTURBANCES IN CANADA WILL TEND TO MAINTAIN THE
STATIONARY BOUNDARY OVER THE LOCAL REGION. THIS WILL KEEP THE HOT
DESERT AIR TO OUR SOUTH...WHICH WILL KEEP OUR TEMPERATURES NEAR
NORMAL. FEW NEEDED CHANGE TO THE EXTENDED PERIOD. SCT

PREVIOUS DISCUSSION...
UPPER HIGH DOMINATES OVER THE DESERT SOUTHWEST THROUGH THE
EXTENDED PERIOD...WITH RIDGE EXTENDING INTO THE NORTHERN ROCKIES.
UPPER LOW CURRENTLY MOVING TOWARD MONTANA STALLS OUT OVER HUDSON
BAY BY THE END OF THE WEEK. THIS WILL KEEP NORTHEAST MONTANA IN
SLIGHTLY NORTHWEST FLOW INTO NEXT WEEKEND.

REBOUNDING RIDGE WILL BRING HOT AND DRY WEATHER BACK INTO MONTANA
FOR THE END OF THE WEEK. HOWEVER JET ACROSS WESTERN CANADA WILL
SUPPRESS RIDGE ENOUGH TO KEEP TEMPERATURES NEAR NORMAL. WHILE MOST
OF THE MOISTURE ALSO REMAINS NORTH OF THE BORDER A FEW SHORTWAVES
MOVING THROUGH THE FLOW COULD PUSH SHOWERS TOWARD THE HILINE BY
THE WEEKEND BUT WILL KEEP FORECAST DRY FOR NOW. EBERT

&&

.AVIATION...
A POWERFUL STORM SYSTEM MOVES ACROSS THE NORTHERN ROCKIES TODAY
THAT WILL BRING AREAS OF HEAVY RAIN...THUNDERSTORMS...SOME
SEVERE...AND VERY STRONG WINDS LATE THIS AFTERNOON THROUGH
TUESDAY.

MOSTLY VFR THIS AFTERNOON...HOWEVER A SURFACE LOW IN NORTHEAST
WYOMING WILL BRING STRONG NORTHEAST WINDS OF 25-35KT...

...THEN MVFR/IFR CONDITIONS LIKELY TONIGHT...ESPECIALLY IN THE
NORTH AS THE UPPER LEVEL LOW PRESSURE SYSTEM MOVES ACROSS
EASTERN MONTANA.

SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE LATE AFTERNOON
AND EVENING.

...SOME STORMS MAY PRODUCE SEVERE WIND GUSTS AND/OR LARGE DAMAGING
HAIL...

...THEN WIDESPREAD RAIN IS EXPECTED OVERNIGHT AND INTO TUESDAY.
SOME RAIN WILL BE HEAVY.

TUESDAY...VERY STRONG SUSTAINED WINDS OF 25-35G55KT...AND POSSIBLY
HIGHER...ARE EXPECTED BEHIND THE SYSTEM.

SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 9 AM TO 9 PM MDT TUESDAY FOR CENTRAL AND
SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...
DAWSON...EASTERN ROOSEVELT...GARFIELD...MCCONE...NORTHERN
PHILLIPS...NORTHERN VALLEY...PETROLEUM...PRAIRIE...RICHLAND...
SHERIDAN...SOUTHWEST PHILLIPS...WESTERN ROOSEVELT...WIBAUX.

LAKE WIND ADVISORY UNTIL 9 AM MDT TUESDAY FOR FORT PECK LAKE FOR
CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...
GARFIELD...MCCONE...PETROLEUM.

FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR CENTRAL AND SOUTHEAST
PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...NORTHERN
PHILLIPS...NORTHERN VALLEY...SOUTHWEST PHILLIPS.

RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ122.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 27, 1:35 PM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
235 PM MDT MON JUL 27 2015

MTZ016>027-059>062-281100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
235 PM MDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL PUSH THROUGH NORTHEAST MONTANA
TONIGHT AND TUESDAY...BRINGING A VARIETY OF WEATHER IMPACTS. A RED
FLAG WARNING REMAINS IN EFFECT FOR ZONE 122 THIS EVENING. A LAKE WIND
ADVISORY IS IN EFFECT FOR FORT PECK LAKE INTO TUESDAY MORNING. A FLOOD
WATCH IS IN EFFECT FOR PHILLIPS...VALLEY...AND DANIELS COUNTIES
FOR TONIGHT INTO TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WARNING IS IN EFFECT FOR ALL OF NORTHEAST MONTANA ON
TUESDAY. VERY STRONG WESTERLY WIND WILL BE PRESENT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 27, 2:36 PM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
336 PM MDT MON JUL 27 2015

MTZ060-272215-
PHILLIPS-
336 PM MDT MON JUL 27 2015

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 415 PM MDT.

AT 334 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES SOUTHWEST OF ZORTMAN...MOVING NORTH AT
40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   ZORTMAN...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4792 10889 4793 10864 4798 10860 4797 10830
      4761 10849 4762 10871 4764 10872 4764 10877
      4765 10880 4768 10879 4771 10882 4774 10890
TIME...MOT...LOC 2136Z 195DEG 36KT 4768 10876

GFF
WEATHER.GOV/GLASGOW
Special weather statement, Jul 27, 4:23 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
523 PM MDT MON JUL 27 2015

MTZ016-059-280030-
PHILLIPS-
523 PM MDT MON JUL 27 2015

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 630 PM MDT.

AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF DODSON...MOVING NORTH AT 35
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   DODSON...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4891 10781 4824 10825 4827 10843 4844 10842
      4844 10835 4857 10836 4858 10833 4874 10833
      4875 10827 4891 10827 4892 10824
TIME...MOT...LOC 2323Z 193DEG 30KT 4836 10837

GFF
WEATHER.GOV/GLASGOW
Local storm report, Jul 27, 4:36 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
536 PM MDT MON JUL 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND GST     15 SSW SACO             48.26N 107.47W
07/27/2015  E60.00 MPH       PHILLIPS           MT   PUBLIC

            TREE BLOWN OVER.

&&

GILCHRIST
Local storm report, Jul 27, 4:44 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
544 PM MDT MON JUL 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             14 SW HINSDALE          48.25N 107.30W
07/27/2015  E0.50 INCH       VALLEY             MT   TRAINED SPOTTER

            PEA AND DIME SIZED HAIL WITH HEAVY RAIN AND WIND GUST TO
            AROUND 40 MPH.

&&

MATTM

The radar

The Glasgow radar (KGGW), 42 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 9 hail. Local standard time, as filed.

Hail, Valley

When
July 27, 4:55 PM MST
Where
Valley County, 4.72 mi SW of Hinsdale
Measured
1 in hail
Reported by
COOP Observer
Coordinates
48.350, -107.150

Co-operative observer reported ground covered with mainly nickel-sized hail and some quarter-sized hail, along with heavy rain and winds up to 40 mph.

Hail, Valley

When
July 27, 5:02 PM MST
Where
Valley County, 0.69 mi S of Hinsdale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.390, -107.080

Trained spotter reported hail up to the size of golf balls, heavy rain, and wind gusts up to 40 mph.

Hail, Valley

When
July 27, 5:05 PM MST to 5:25 PM MST
Where
Valley County, 9.75 mi NE of Hinsdale
Measured
1 in hail
Reported by
Public
Coordinates
48.500, -106.930

Public reported quarter sized hail, lasting for 20 minutes, accumulating up to a depth of 3 inches on the ground.

Thunderstorm Wind, Prairie

When
July 27, 5:30 PM MST
Where
Prairie County, 2.13 mi NNE of Mildred
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.710, -104.940

Trained spotter reported 61 mph winds and heavy rain.

Thunderstorm Wind, Dawson

When
July 27, 5:40 PM MST
Where
Dawson County, 9.17 mi WSW of Hoyt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.880, -105.030

Trained spotter reported open front-end pole barn blown apart, an older building moved off its foundation, and broken tree limbs up to 6 inches in diameter.

Thunderstorm Wind, Dawson

When
July 27, 5:45 PM MST
Where
Dawson County, 4.77 mi NNE of Hoyt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.990, -104.800

The Buffalo Rapids agrimet mesonet site reported 64 mph winds.

Thunderstorm Wind, Dawson

When
July 27, 5:45 PM MST to 6:00 PM MST
Where
Dawson County, 3.5 mi WSW of Glendive to 2.4 mi NE of Glendive
Measured
104 kt (120 mph) estimated gust
Property damage
$2.5 million
Reported by
NWS Storm Survey
Coordinates
47.081, -104.799

The National Weather Service in Glasgow conducted a damage survey in Glendive on July 28, 2015 following a significant severe thunderstorm that hit the evening before coming in from the southwest. NWS staff met with county and city officials before and after the survey to be briefed and brief them on what was discovered. The event was a macroburst (large scale straight line wind event) with some microburst components in between. | There were not enough time and resources to enter the various neighborhoods that were impacted, and due to the number of trees and power lines down, it was not safe to try and go around these areas where crews were working. In order to best evaluate the wind speeds, the structures with the most damage were focused on as recommended by the Emergency Operations Center staff. Several dozen homes were viewed though, and the damage was generally due to trees and branches lost, or shingles torn off of roofs. That includes trees in homes or on cars, some partially blown off roofs, and trailer homes or semi-trailers blown over. The damage survey started with the power lines west-northwest of town on Highway 200, then to the Glendive airport, Seven Mile Drive, back through town on Highway 200S, up Merrill Ave and then up Highway 16 north to Sidney for 10 miles. | Access to the large metal truss electrical transmission towers west-northwest of town on Highway 200S was not possible due to the extreme mud conditions. There were at least 5 noted as having crumbled toward the ground. Further investigation will have to be done with the owner of the structures as to the age of these towers, but at minimum the winds would’ve been 120 mph. There are also numerous wooden poles snapped at the bases and part way up along Highway 200. The NWS will get total numbers from utility providers once they have a chance to assess all the damage. |At the airport, winds were gusting to 90 mph last night on an anemometer on top of the terminal roof. The winds tore the anemometer off the roof though, so a peak wind was not measured. The FAA AWOS station that is the official observing equipment for the airport lost power, and a maximum gust was not received from it either. There was a large cottonwood tree that was uprooted near the terminal building. There were three metal roof/siding airplane hangars damaged. One was completely destroyed, and the other two had the metal roofing peeled back/off. The one that was destroyed wasn’t cemented into the ground and the posts easily ripped out of the ground when the wind blew against it. All the debris was blown towards the north-northeast. The winds are estimated at 90 to 95 mph at this location. |The next stop was on Highway 200S just southeast of the Interstate turnoff. Significant damage occurred to a large metal building. The failure point was two large garage doors that face southwest. There is nothing to stop the wind as it rolls through the valley towards it. The garage doors blew in, and the roof blew off. One of the employees mentioned that sheet metal from another building southwest of them was blown towards their building. The impact of that metal hitting the doors may have helped cause the doors to fail and be blown in. This metal building had solid steel I-Beams in the ceiling that were bent back where the roof peeled back. Power poles with transformers on them were snapped off near this facility and just east-southeast of it. The transformers are pretty heavy and the resistance and weight of them against the wind made them easy targets to be snapped. All the debris was blown in a north-northeasterly direction. Between the building and the power poles, winds at this location are estimated to have been around 100 to 110 mph.|7 Mile Drive was next. There were many homes with shingles peeled off, and large trees split and large branches down, metal buildings damaged and sheet metal blown around. A few power poles were also snapped. We stopped at an office building and a newer, well-built warehouse after noticing the garage doors on the warehouse were bent out. There was also some insulation missing on a portion of a wall. They had already cleaned up the south side doors, which had blown in as the winds came off the hill and crumbled some of the north side doors. There was very little noticeable roof damage, which is something you will often see with garage doors blowing in, a testament to how well the building was built and the steel I-beams used in the trusses. Winds at this location are estimated at 100-105 mph. |Another metal building structure was viewed south of the interstate off of 7 Mile Drive. A large overhead door that faces south was blown in and the roof right above it peeled off and blown to the north. On the north side of the building, the majority of the roof (with wooden trusses) was either collapsed into the building or blown north-northeastward. Winds at this location are estimated at 95 to 100 mph.|As we went down Highway 200S into downtown, the most notable damage was tree branches down. We went down Marsh Road, and there were a lot of trees damaged in that area from 1 to 3 miles south of town. House damage was generally due to branches falling on them or against them. Heading north on Merrill Ave, tree damage was the most noticed damage, specifically near the high school football field. A large blue spruce was noted down near I-94 and roof damage with shingles and fascia torn off were noted on a new hotel at that location. Winds in this portion of town are estimated to have been 80-90 mph. |We continued north on Highway 16 towards Sidney. The number of damaged trees and sheds quickly reduced as we headed north and by 10 miles we were really looking hard to see any damage. At four miles north of town, there was a home with a new barn that had all but the west wall collapse. With no one home, we did not go out into the field to assess the barn closer, but it was newly built. Winds at this point are estimated at 100 mph.

Thunderstorm Wind, Dawson

When
July 27, 5:50 PM MST
Where
Dawson County, 1.17 mi NE of Glendive
Measured
78 kt (90 mph) measured gust
Reported by
Mesonet
Coordinates
47.110, -104.710

Glendive Airport had a supplementary wind sensor that measured a 90 mph wind gust before the anemometer failed and blew off the roof.

Hail, Valley

When
July 27, 6:05 PM MST
Where
Valley County, 3.72 mi W of Baylor
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
48.660, -106.480

Co-operative observer reported small amounts of hail up to the size of nickels and wind gusts up to 36 mph.

Thunderstorm Wind, Dawson

When
July 27, 6:06 PM MST
Where
Dawson County, 7.75 mi ESE of Bloomfield
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
47.360, -104.790

Bloomfield mesonet site measured 75 mph winds.

Thunderstorm Wind, Dawson

When
July 27, 6:15 PM MST
Where
Dawson County, 9.44 mi NE of Bloomfield
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.530, -104.810

Trained spotter reported damaged buildings and grain bins tipped over from 80 mph winds.

Hail, Richland

When
July 27, 6:20 PM MST
Where
Richland County, 1.46 mi NNW of Sidney
Measured
1 in hail
Reported by
Public
Coordinates
47.720, -104.160

Public reported quarter-sized hail.

Hail, Valley

When
July 27, 6:20 PM MST
Where
Valley County, 8.3 mi N of Frazer
Measured
1 in hail
Reported by
Public
Coordinates
48.170, -106.040

Public reported quarter-sized hail and heavy rain.

Hail, Valley

When
July 27, 6:30 PM MST
Where
Valley County, 4.36 mi SSW of Opheim
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.790, -106.430

Trained spotter reported quarter-sized hail with heavy rain sometime between 7:30 and 8:00 PM local time.

Thunderstorm Wind, Valley

When
July 27, 6:32 PM MST
Where
Valley County, 4.25 mi NNW of Oswego
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
48.110, -105.890

Mesonet site west of Wolf Point measured 72 mph winds.

Hail, Richland

When
July 27, 6:34 PM MST
Where
Richland County, 1.46 mi NNW of Sidney
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.720, -104.160

Trained spotter reported nickel-sized hail.

Thunderstorm Wind, Richland

When
July 27, 6:34 PM MST
Where
Richland County, 1.46 mi NNW of Sidney
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.720, -104.160

Trained spotter reported wind gusts up to 65 mph.

Thunderstorm Wind, Garfield

When
July 27, 6:37 PM MST
Where
Garfield County, 14.1 mi SSE of Van Norman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.150, -106.320

Trained spotter reported a roof blown off an old shed due to 60 mph wind gusts.

Thunderstorm Wind, McCone

When
July 27, 7:00 PM MST
Where
McCone County, 0.47 mi E of Brockway
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.300, -105.760

Trained spotter reported 60 mph winds with rain.

Thunderstorm Wind, Roosevelt

When
July 27, 7:04 PM MST
Where
Roosevelt County, 0.69 mi N of Nd Stateline Hwy 2 Dot
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
48.140, -104.070

US-2 Stateline DOT site measured sustained winds of 46 mph and gusts up to 60 mph.

Thunderstorm Wind, Roosevelt

When
July 27, 7:15 PM MST
Where
Roosevelt County, 8.14 mi SE of Froid
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
48.250, -104.370

Public reported 63 mph winds.

Thunderstorm Wind, Sheridan

When
July 27, 7:33 PM MST
Where
Sheridan County, 2.29 mi W of Medicine Lake
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
48.500, -104.550

Public reported 85 mph winds.

Hail, Daniels

When
July 27, 7:35 PM MST
Where
Daniels County, 0.69 mi S of Scobey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.790, -105.420

Trained spotter reported quarter-sized hail with heavy rain.

Thunderstorm Wind, Sheridan

When
July 27, 7:52 PM MST
Where
Sheridan County, 1.95 mi ENE of Comertown Dot
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
48.810, -104.250

Comertown Turn-Off MT-5 DOT site measured 64 mph winds.

Thunderstorm Wind, Wibaux

When
July 27, 8:03 PM MST
Where
Wibaux County, 0.84 mi NE of Wibaux
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.990, -104.170

Trained spotter reported 60 mph winds.

Thunderstorm Wind, Dawson

When
July 27, 8:12 PM MST
Where
Dawson County, 3.13 mi NE of Glendive
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.130, -104.680

Trained spotter reported 70 mph winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596106, 596117, 596118, 596120, 596119, 596121, 597453, 596123, 596137, 596127, 596125, 596128, 596130, 596135, 596136, 596138, 596139, 596140, 596141, 596142, 596143, 596144, 596146, 596147, 596148, 596149.